Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2010, 1:48 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 1:48 PM MST (20:48 UTC)
- Expired
- Jul 17, 2010, 2:30 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:00 PM MST | TSTM WND DMG | 2 Ne Nogales, AZ | TREE DOWNED NEAR HIGHWAY 82 AND DUQUESNE RD. |
| Jul 17, 2:20 PM MST | TSTM WND GST 60 | 3 Ene Rio Rico, AZ | ALSO 1.00 INCH OF RAIN IN 25 MIN. |
| Jul 17, 2:25 PM MST | TSTM WND GST 58 | Nogales, AZ | REPORTED BY TRAINED SPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
463
WUUS55 KTWC 172048
SVRTWC
AZC023-172130-
/O.NEW.KTWC.SV.W.0009.100717T2048Z-100717T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 230 PM MST/330 PM MDT/
* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
EAST OF NOGALES...AND MOVING WEST AT 10 TO 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
RICO AND PENA BLANCA LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
3133 11070 3133 11109
TIME...MOT...LOC 2048Z 073DEG 14KT 3140 11082
$$
MEYER2 follow-up statements
447
WWUS55 KTWC 172059
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST SAT JUL 17 2010
AZC023-172130-
/O.CON.KTWC.SV.W.0009.000000T0000Z-100717T2130Z/
SANTA CRUZ AZ-
159 PM MST SAT JUL 17 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KINO SPRINGS...OR 6 MILES NORTHEAST OF NOGALES...MOVING
WEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
3133 11070 3133 11109
TIME...MOT...LOC 2059Z 073DEG 14KT 3141 11087
$$
MEYER712
WWUS55 KTWC 172130
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 17 2010
AZC023-172139-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-100717T2130Z/
SANTA CRUZ AZ-
230 PM MST SAT JUL 17 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 230 PM MST...
AT 225 PM MST...THE SEVERE THUNDERSTORM NEAR NOGALES AND RIO RICO
HAD DIMINISHED TO BELOW SEVERE LEVELS. ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS POSSIBLE THROUGH THE
AFTERNOON HOURS...BUT THIS WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
3133 11070 3133 11109
TIME...MOT...LOC 2129Z 073DEG 14KT 3138 11100
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:15 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 9:15 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST SAT JUL 17 2010 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. && .DISCUSSION...WE DON'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE WILL ADD TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING IS SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH A LITTLE BETTER SHEAR. AN EASY AND EARLY START FOR THE MOUNTAINS...PUSHING EASILY INTO EASTERN VALLEY LOCATIONS. A GOOD SCENARIO FOR OUTFLOW TO PUSH INTO LOWER DESERTS LATER AS WELL. BEST GUESS AT THIS POINT IS THE NEXT 18 HOURS WILL BE THE BUSIEST OF THE SEASON SO FAR. THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN AS A CONCERN AS WELL AS WET MICROBURSTS. THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE FLOW UPSTREAM AT THIS POINT. && .AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1020 AM MST SAT JUL 17 2010 AZZ019-029>035-181400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1020 AM MST SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE. THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS. THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:52 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 17, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 17, 2:05 PM MST | Special Weather Statement | TWC | Graham | 40 min |
| Jul 17, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Jul 17, 2:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 17, 2:33 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 17, 2:40 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 50 min |
| Jul 17, 3:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 35 min |
| Jul 17, 3:31 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 80 min |
| Jul 17, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 60 min |
| Jul 17, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
| Jul 17, 4:57 PM MST | Areal Flood Advisory | TWC | Pima | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.